Diphenoxylate with atropine overdose; Atropine with diphenoxylate overdose
Lomotil is a prescription medicine used to treat diarrhea. Lomotil overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Lomotil contains 2 drugs that can be harmful in large amounts. They are:
- Diphenoxylate (an opioid)
Medicines with these names contain lomotil:
Other medicines may also contain lomotil.
Symptoms of a lomotil overdose include:
Note: Symptoms may take up to 12 hours to appear.
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to reverse the effect of atropine
- Medicine to reverse the effect of the diphenoxylate
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
Some people may need to stay in the hospital to be monitored.
How well someone does depends on how much lomotil they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
A hospital stay may be needed for more doses of the medicines that reverse the effects of the drug. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. However, unless there are complications, long-term effects and death are rare.
People who quickly receive medicine to reverse the effect of the opioid usually get better within 24 to 48 hours. However, children do not do as well.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 150.
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 33.